South Dakota, 2023

Blizzard and Winter Storm in South Dakota, February 21 to 23, 2023

February 21 to 23, 2023 · NWS FSD · 24 events in 24 counties and zones

A long-duration winter storm developed across southeast South Dakota on February 21, with waves of heavier snowfall across the region as winds increased to a gusty 30 to 50 mph. Blizzard conditions developed during the afternoon of February 22, with strong winds lingering into the midday hours of February 23.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$500,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A long-duration winter storm developed across southeast South Dakota on February 21, with waves of heavier snowfall across the region as winds increased to a gusty 30 to 50 mph. Blizzard conditions developed during the afternoon of February 22, with strong winds lingering into the midday hours of February 23. During the event, widespread blowing and drifting snowfall led to the closure of Interstate 90, as well as Interstate 29 north of Sioux Falls. Travel was not recommended in numerous counties, with schools and county/state offices closed due to the hazardous conditions. Total snowfall varied from around 3 inches in extreme southeast South Dakota to around 17 inches near Huron.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 21, 5:19 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Feb 21, 5:19 AM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
519 AM CST Tue Feb 21 2023

.SHORT TERM...(Today through Thursday)
Issued at 356 AM CST Tue Feb 21 2023

KEY MESSAGES

1. Significant blizzard expected to impact the broader region
through midweek with widespread and potentially major impacts.

2. More persistent snow today focuses north of I-90, sinking south
into the overnight hours.

3. Expanding snow coverage and increasing winds Wednesday into early
Thursday bring the potential for blizzard conditions and difficult
to impossible travel conditions.

4. Colder temperatures and wind chills working toward dangerous
values Thursday into Friday bring increased concerns for any
stranded motorists.

Overview: Already starting to see mid level warm frontal snow
focused through the 850:700 mb layer develop across western SD early
this morning and should continue to translate east through the
morning hours. Still some signs of weak instability both in the
forecast soundings and plan view EPV* plots so should see this
initial band take on a fairly narrow appearance with perhaps decent
snow rates at times before the baroclinic zone takes on a more west
to east orientation into the afternoon with snow chances focusing
along and north of the Hwy 14 corridor. This mid level baroclinic
zone gradually sinks south into the overnight hours with sporadic
vort lobes riding over top likely keeping at least fractured area of
snow ongoing into Wednesday morning

Perhaps an overall lull in snow coverage into Wednesday morning
before isentropic upglide in 285-295K surfaces and increasingly
favorable jet dynamics from both the right entrance of the northern
stream and left exit of the southern stream increase into Wednesday
afternoon. At the same time, decent signal for blossoming convection
across northeast Nebraska that will lift northeastward, although
some latitudinal differences in where this tracks. In any case, snow
coverage should expand through the afternoon hours along with
continued gusty winds.

Main wave lifts out into Wednesday evening and overnight with a
fairly consistent 850 mb low track near or a bit south of Omaha. This
should begin to enhance snow rates as thermal profiles work toward a
deep layer within the DGZ, perhaps working snow rates toward or in
excess of 1 inch per hour in some locations. Surface low works into
eastern IA by daybreak Thursday with remaining snow exiting into
Minnesota by mid to late morning Thursday.

Precipitation Type/Amounts: Looks to be primarily a snow event
although forecast soundings do show a period this evening into the
early overnight where some saturation issues in the ice bearing
layer may allow for at least patchy freezing drizzle. This potential
was introduced/expand some in this forecast package.

More persistent snow during the daytime hours today should focus
toward and north of the Hwy 14 corridor although a brief period of
perhaps locally moderate snow may occur further south. Still looking
at the potential for a couple/several inches north of I-90 through
midnight tonight and will monitor for any more persistent areas of
enhancement in this band for localized higher totals.

Bulk of the snow totals will come with round 2 Wednesday into early
Thursday. Guidance still quite consistent with signals in the
Extreme Forecast Index and Shift of Tails for anomalous snow totals.
Ensemble dprog/dt plume diagrams show a rather steady forecast with
perhaps a bit of a decrease across our southern zones likely owing
to influence for better resolution of the southern gradient. It is
over this southern 1/3rd of our forecast area that likely some
convective influence will have to help with forecast totals and thus
some margin for error. Additionally, worked SLRs a bit lower (thus
lowering overall totals some) given expected fracturing given strong
flow through the low levels.

When all said and done, forecast for around a foot or greater of
snow along and north of a Lake Andes to Sioux Falls to Windom line
still looks valid with some high-res guidance suggesting this may
trend lower while the remaining larger scale guidance continuing
support for this. Ensemble means along and especially northeast of
the Buffalo Ridge support some potential for amounts exceeding 18
inches.

Wind: While breezy, winds during the day today should remain non-
significant, at least in comparison to the remainder of the event.
These northeasterly winds increase overnight and especially through
Wednesday and Wednesday night, taking on a more northerly and
eventually northwesterly component with time. NBM still seemingly too
aggressive with gusts as forecast soundings don't support much more
than 40 knots of transferable momentum and thus worked closer to the
40-45, locally 50 mph range. Regardless, considerable blowing and
drifting snow, especially as a more robust fresh snow cover and snow
rates establish. Combination of high snow totals and strong winds
will likely severely disrupt if not paralyze regional travel.

Temperatures: Temperatures fall Wednesday night into Thursday with
wind chills falling below -25F at times west of I-29 early Thursday
and more areawide by Thursday night. This brings increased concerns
for anyone who may become stranded.

Headlines: A lot of discussion and consideration with best way to
handle headlines given the multiple rounds of snow/winter weather
and potential lull in between. After collaboration with neighboring
offices, opted to maintain the going Winter Weather Advisory for
today, expanding it westward through the Hwy 14 corridor.
Furthermore, will expand the advisory and introduce a Winter Storm
Warning for most remaining locations outside of NW IA tonight into
Wednesday morning for more periodic snow and patchy blowing snow.
The better potential for more persistent blizzard or near blizzard
conditions appears to start Wednesday afternoon and thus will start
the newly issued Blizzard Warning at that time, while filling in the
remainder of our counties into a Winter Weather Advisory or Winter
Storm Warning. Likely some room for further refinement to these
headlines, both in start time and areal coverage as details become
further strengthened but highest confidence scenario support this
route for the time being.

.LONG TERM...(Friday through Monday)
Issued at 356 AM CST Tue Feb 21 2023

Friday through Sunday: Surface high drifts in for Friday morning
with a cold start to the day as overnight lows plummet well below
zero and the need for future wind chill headlines may evolve. Quick
moving wave late Friday may bring light snow chances to NW IA and
surrounding area with overall ensemble odds favoring any QPF totals
remaining light despite a more aggressive deterministic GFS.
Remainder of weekend looks rather benign with temperatures
moderating although likely remaining on the cool side of normal with
a renewed snowpack.

Monday and Tuesday: Next potential concern quickly arrives by Monday
as various global models and ensemble suites all support another
system entering the central US early next week although much to be
desired in any track or precipitation type/amount details. Plenty of
time to iron out these details once we exit our current system.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 511 AM CST Tue Feb 21 2023

Area of snow is beginning to expand across western and central SD
as of 11z this morning with a more narrow band of snow expected to
work eastward through the morning hours with potential impacts to
KHON and KHON. Attempted to time most likely period of vsby
reduction at these terminals from -SN. This -SN will be most
prominent near and north of HWY 14 corridor today, perhaps with
breaks this afternoon before expanding and sinking south into the
evening and overnight hours. Otherwise, ceilings along and
especially north of I-90 will lower into the MVFR/IFR range
through much of the period although periods without falling snow
may see some improvement at times which is tough to time.

South to southeasterly winds will gust in the 20-25 kt range at
times through the daytime. These will take on a more easterly and
eventually northeasterly component overnight, increasing further.

More widespread stratus and snow will develop late in the period
and beyond as a significant winter storm further impacts the
region.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 6 PM this evening to noon CST
     Wednesday for SDZ058>062-064>067.

     Blizzard Warning from noon Wednesday to noon CST Thursday for
     SDZ038>040-052>056-058>062-064>067.

     Winter Storm Warning from noon Wednesday to noon CST Thursday
     for SDZ070-071.

     Winter Weather Advisory until noon CST Wednesday for SDZ038>040-
     052>056.

     Winter Storm Warning from 6 PM this evening to noon CST Thursday
     for SDZ050-057-063-068-069.

MN...Winter Weather Advisory from 6 PM this evening to noon CST
     Wednesday for MNZ089-090-098.

     Blizzard Warning from noon Wednesday to noon CST Thursday for
     MNZ071-072-080-081-089-090-097-098.

     Winter Weather Advisory until noon CST Wednesday for MNZ071-072-
     080-081-097.

IA...Winter Weather Advisory from 6 PM this evening to noon CST
     Wednesday for IAZ001-002.

     Blizzard Warning from noon Wednesday to noon CST Thursday for
     IAZ001-002.

     Winter Storm Warning from noon Wednesday to noon CST Thursday
     for IAZ003-012>014-020>022.

     Winter Weather Advisory from noon Wednesday to noon CST Thursday
     for IAZ031-032.

NE...Winter Storm Warning from noon Wednesday to noon CST Thursday
     for NEZ013.

     Winter Weather Advisory from noon Wednesday to noon CST Thursday
     for NEZ014.

&&

SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...Kalin
Hazardous weather outlook, Feb 21, 4:10 AM CST, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
410 AM CST Tue Feb 21 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-221015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
410 AM CST Tue Feb 21 2023

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

The beginning of a multi-day significant winter storm will begin
today with periods of snow, mainly focused north of I-90 today and
sinking southward tonight. Northeasterly winds will also increase
overnight leading to areas of blowing snow.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Significant winter storm will continue Wednesday into Thursday
morning with falling snow and strong northerly winds increasing
the potential for blizzard conditions across portions of the
region. Travel may become difficult if not impossible. Prepare now
for prolonged travel disruptions.

Wind chills will fall well below zero Thursday and especially
Friday mornings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 blizzard, 2 winter storm. Local standard time, as filed.

Blizzard, Brule

When
February 21, 6:30 AM CST to February 23, 5:00 AM CST
Where
Brule forecast zone
Reported by
CoCoRaHS
Coordinates
43.718, -99.081 (the zone’s center; the record gives no point)

Over the two-day period, snowfall accumulated to 13.7 inches at Chamberlain and 12.0 inches near Pukwana. Whiteout conditions became widespread, especially in rural areas, due to winds which peaked at 45 mph at Kimball.

Blizzard, Jerauld

When
February 21, 7:00 AM CST to February 23, 8:00 AM CST
Where
Jerauld forecast zone
Reported by
COOP Observer
Coordinates
44.066, -98.630 (the zone’s center; the record gives no point)

Over the two-day period, snowfall accumulated to 13.0 inches at Wessington Springs. Whiteout conditions became widespread, especially in rural areas, due to winds which peaked at 42 mph near Lane.

Blizzard, Aurora

When
February 21, 7:00 AM CST to February 23, 6:00 AM CST
Where
Aurora forecast zone
Reported by
COOP Observer
Coordinates
43.718, -98.561 (the zone’s center; the record gives no point)

Over the two-day period, snowfall accumulated to 8.5 inches near Stickney and 8.4 inches at White Lake. Whiteout conditions became widespread, especially in rural areas, due to winds which peaked at 47 mph near Plankinton and 39 mph at White Lake.

Blizzard, Charles Mix

When
February 21, 7:00 AM CST to February 23, 4:00 AM CST
Where
Charles Mix forecast zone
Reported by
COOP Observer
Coordinates
43.208, -98.588 (the zone’s center; the record gives no point)

Over the two-day period, snowfall accumulated to 7.0 inches at Platte and near Academy. Whiteout conditions became widespread, especially in rural areas, due to winds which peaked at 40 mph 10 miles west of Platte and 36 mph near Platte.

Blizzard, Douglas

When
February 21, 7:00 AM CST to February 23, 5:00 AM CST
Where
Douglas forecast zone
Reported by
Department of Highways
Coordinates
43.387, -98.366 (the zone’s center; the record gives no point)

Over the two-day period, snowfall accumulated to 10.3 inches 10 miles west of Dimock. Whiteout conditions became widespread, especially in rural areas, due to winds which peaked at 41 mph near Corsica.

Blizzard, Beadle

When
February 21, 8:00 AM CST to February 23, 9:00 AM CST
Where
Beadle forecast zone
Reported by
ASOS
Coordinates
44.415, -98.278 (the zone’s center; the record gives no point)

Over the two-day period, snowfall accumulated to 17.0 inches at Huron and 12.5 inches near Wessington. Whiteout conditions became widespread, especially in rural areas, due to winds which peaked at around 40 mph at Huron, Wolsey, and Cavour.

Blizzard, Sanborn

When
February 21, 8:00 AM CST to February 23, 7:00 AM CST
Where
Sanborn forecast zone
Reported by
COOP Observer
Coordinates
44.023, -98.091 (the zone’s center; the record gives no point)

Over the two-day period, snowfall accumulated to 15.0 inches at Forestburg and 14.9 inches at Woonsocket. Whiteout conditions became widespread, especially in rural areas, due to winds which peaked at 42 mph near Forestburg.

Blizzard, Davison

When
February 21, 8:00 AM CST to February 23, 5:00 AM CST
Where
Davison forecast zone
Reported by
COOP Observer
Coordinates
43.675, -98.146 (the zone’s center; the record gives no point)

Over the two-day period, snowfall accumulated to 13.2 inches at Mitchell. Whiteout conditions became widespread, especially in rural areas, due to winds which peaked at 38 mph at Mitchell.

Blizzard, Hutchinson

When
February 21, 8:00 AM CST to February 23, 4:00 AM CST
Where
Hutchinson forecast zone
Reported by
COOP Observer
Coordinates
43.335, -97.754 (the zone’s center; the record gives no point)

Over the two-day period, snowfall accumulated to 10.0 inches at Menno and 8.0 inches at Parkston. Whiteout conditions became widespread, especially in rural areas, due to winds which peaked at 40 mph near Tripp and Freeman.

Blizzard, Kingsbury

When
February 21, 9:00 AM CST to February 23, 8:00 AM CST
Where
Kingsbury forecast zone
Reported by
COOP Observer
Coordinates
44.370, -97.491 (the zone’s center; the record gives no point)

Over the two-day period, snowfall accumulated to 13.0 inches at De Smet and 11.5 inches at Iroquois. Whiteout conditions became widespread, especially in rural areas, due to winds which peaked at 42 mph near Arlington.

Blizzard, Miner

When
February 21, 9:00 AM CST to February 23, 7:00 AM CST
Where
Miner forecast zone
Reported by
COOP Observer
Coordinates
44.022, -97.610 (the zone’s center; the record gives no point)

Over the two-day period, snowfall accumulated to 13.4 inches at Howard. Whiteout conditions became widespread, especially in rural areas, due to winds which peaked at 43 mph near Howard.

Blizzard, Hanson

When
February 21, 9:00 AM CST to February 23, 6:00 AM CST
Where
Hanson forecast zone
Reported by
COOP Observer
Coordinates
43.675, -97.787 (the zone’s center; the record gives no point)

Over the two-day period, snowfall accumulated to 9.0 inches at Alexandria. Whiteout conditions became widespread, especially in rural areas, due to winds which peaked at 41 mph near Alexandria.

Blizzard, McCook

When
February 21, 9:00 AM CST to February 23, 6:00 AM CST
Where
McCook forecast zone
Reported by
COOP Observer
Coordinates
43.674, -97.368 (the zone’s center; the record gives no point)

Over the two-day period, snowfall accumulated to 13.0 inches near Salem, 12.0 inches 7 miles north of Parker, and 10.0 inches at Bridgewater and Montrose. Whiteout conditions became widespread, especially in rural areas, due to winds which peaked at 53 mph near Montrose and 38 mph near Canova.

Blizzard, Lake

When
February 21, 9:30 AM CST to February 23, 6:00 AM CST
Where
Lake forecast zone
Injuries
0 direct, 3 indirect
Property damage
$500,000
Reported by
COOP Observer
Coordinates
44.022, -97.129 (the zone’s center; the record gives no point)

Over the two-day period, snowfall accumulated to 13.0 inches at Madison. Whiteout conditions became widespread, especially in rural areas, due to winds which peaked at 44 mph at Madison. The weight of the resulting 10 to 15 foot snow drifts snapped a gas line near the meter, which resulted in an explosion that destroyed one home and damaged another. There were three indirect injuries in the incident.

Blizzard, Minnehaha

When
February 21, 9:30 AM CST to February 23, 6:00 AM CST
Where
Minnehaha forecast zone
Reported by
Official NWS Observations
Coordinates
43.674, -96.791 (the zone’s center; the record gives no point)

Over the two-day period, snowfall accumulated to 14.2 inches near Renner, 13.8 inches in Sioux Falls, 13.7 inches in Hartford, and 13.0 inches in Colton. Whiteout conditions became widespread, especially in rural areas, due to winds which peaked at 44 mph near Dell Rapids and in Sioux Falls.

Blizzard, Brookings

When
February 21, 10:00 AM CST to February 23, 7:00 AM CST
Where
Brookings forecast zone
Reported by
COOP Observer
Coordinates
44.370, -96.790 (the zone’s center; the record gives no point)

Over the two-day period, snowfall accumulated to 13.5 inches near Bruce, 12.0 inches at White, and 10.5 inches at Brookings. Whiteout conditions became widespread, especially in rural areas, due to winds which peaked at 41 mph at Brookings and 36 mph at Volga.

Blizzard, Moody

When
February 21, 10:00 AM CST to February 23, 6:00 AM CST
Where
Moody forecast zone
Reported by
COOP Observer
Coordinates
44.022, -96.671 (the zone’s center; the record gives no point)

Over the two-day period, snowfall accumulated to 12.1 inches at Flandreau and 9.0 inches 11 miles north of Colman. Whiteout conditions became widespread, especially in rural areas, due to winds which peaked at 45 mph 13 miles west of Ward and 44 mph at Flandreau.

Blizzard, Turner

When
February 21, 12:00 PM CST to February 23, 4:00 AM CST
Where
Turner forecast zone
Reported by
COOP Observer
Coordinates
43.311, -97.149 (the zone’s center; the record gives no point)

Over the two-day period, snowfall accumulated to 10.1 inches at Hurley and 8.5 inches at Marion. Whiteout conditions became widespread, especially in rural areas, due to winds which peaked at 41 mph near Parker.

Blizzard, Bon Homme

When
February 21, 4:00 PM CST to February 23, 8:00 AM CST
Where
Bon Homme forecast zone
Reported by
COOP Observer
Coordinates
42.988, -97.885 (the zone’s center; the record gives no point)

Over the two-day period, snowfall accumulated to 6.7 inches at Tyndall. Whiteout conditions became widespread, especially in rural areas, due to winds which peaked at 40 mph near Tyndall.

Blizzard, Lincoln

When
February 21, 6:00 PM CST to February 23, 4:00 AM CST
Where
Lincoln forecast zone
Reported by
AWOS
Coordinates
43.279, -96.722 (the zone’s center; the record gives no point)

Over the two-day period, snowfall accumulated to 11.6 inches on the south side of Sioux Falls and 10.4 inches at Canton. Whiteout conditions became widespread, especially in rural areas, due to winds which peaked at 45 mph 10 miles east of Davis.

Blizzard, Gregory

When
February 21, 8:30 PM CST to February 23, 2:00 AM CST
Where
Gregory forecast zone
Reported by
COOP Observer
Coordinates
43.192, -99.186 (the zone’s center; the record gives no point)

Over the two-day period, snowfall accumulated to 13.0 inches 9 miles north of Gregory, 11.0 inches at Gregory, and 9.5 inches near Burke. Whiteout conditions became widespread, especially in rural areas, due to winds which peaked at 48 mph near Pickstown, 41 mph near Dallas and 40 mph near Dixon.

Blizzard, Yankton

When
February 22, 1:00 AM CST to February 23, 1:00 PM CST
Where
Yankton forecast zone
Reported by
COOP Observer
Coordinates
43.009, -97.395 (the zone’s center; the record gives no point)

Over the two-day period, snowfall accumulated to 5.8 inches at Yankton. Whiteout conditions became widespread, especially in rural areas, due to winds which peaked at 40 mph at Yankton and 39 mph near Gayville.

Winter Storm, Clay

When
February 22, 4:00 AM CST to February 23, 12:00 PM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
42.915, -96.976 (the zone’s center; the record gives no point)

Snowfall over the two-day period totaled 6.0 inches near Centerville and 4.6 inches at Vermillion. With winds which gusted to 40 mph 7 miles west-southwest of Beresford, considerable blowing snow reduced visibility to one-half mile or less at times.

Winter Storm, Union

When
February 22, 4:00 AM CST to February 23, 12:00 PM CST
Where
Union forecast zone
Reported by
COOP Observer
Coordinates
42.833, -96.656 (the zone’s center; the record gives no point)

Snowfall over the two-day period totaled 6.0 inches near Centerville and 4.6 inches at Vermillion. With winds which gusted to 41 mph near Beresford and 37 mph in North Sioux City, considerable blowing snow reduced visibility to one-half mile or less at times.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2023Every state in 2023This day in weather historyWarnings in South Dakota, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1084326, 1084317, 1084330, 1084340, 1084342, 1084295, 1084318, 1084331, 1084344, 1084314, 1084321, 1084332, 1084333, 1084323, 1084356, 1084315, 1084325, 1084345, 1084352, 1084348, 1084337, 1084366, 1084354, 1084355.